Alert archive / California / Red Flag Warnings in 2017
Red Flag Warning 15, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Oct 19, 2017, 6:05 AM PDT for 4 counties in California. It took effect at Oct 19, 2017, 8:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2017, 6:05 AM PDT (13:05 UTC)
- In effect from
- Oct 19, 2017, 8:00 AM PDT
- Expired
- Oct 19, 2017, 8:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties El Dorado County, CA, Nevada County, CA, Placer County, CA, Sierra County, CA
The radar
The Beale AFB radar (KBBX), 93 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 1.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
309 WWUS85 KREV 191305 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 605 AM PDT Thu Oct 19 2017 CAZ272-NVZ450-453-200100- /O.NEW.KREV.FW.W.0015.171019T1500Z-171020T0100Z/ Greater Lake Tahoe Area-Western Nevada Sierra Front- West Central Nevada Basin and Range- 605 AM PDT Thu Oct 19 2017 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE TAHOE BASIN EAST INTO WESTERN PERSHING AND CHURCHILL COUNTIES INCLUDING THE SIERRA FRONT... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect until 6 PM PDT this evening. * AFFECTED AREA...Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 450 Western Nevada Sierra Front and Fire Zone 453 West Central Nevada Basin and Range. * Winds...Southwest winds increasing to 15 to 25 mph with gusts to 40 mph by late morning. Local gusts of 45 to 50 mph this afternoon in wind prone areas. * Humidity...10 to 20% this morning. Rising above 30% around sunset. * Duration...3 to 6 hours, locally up to 9 hours in wind prone locations. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ273-200115- /O.NEW.KREV.FW.W.0015.171019T1500Z-171020T0300Z/ Mono and Eastern Alpine Counties- 605 AM PDT Thu Oct 19 2017 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR MONO AND EASTERN ALPINE COUNTIES... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect until 8 PM PDT this evening. * AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties. * Winds...Southwest winds increasing to 15 to 25 mph with gusts to 40 mph by early afternoon. Local gusts to 50 mph in wind prone areas north of Bridgeport this afternoon and early evening. * Humidity...10 to 20% rising above 30% around 9 pm. * Duration...4 to 8 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
3 follow-up statements
458 WWUS85 KREV 192225 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 325 PM PDT Thu Oct 19 2017 CAZ272-NVZ450-453-200100- /O.CON.KREV.FW.W.0015.000000T0000Z-171020T0100Z/ Greater Lake Tahoe Area-Western Nevada Sierra Front- West Central Nevada Basin and Range- 325 PM PDT Thu Oct 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE TAHOE BASIN EAST INTO WESTERN PERSHING AND CHURCHILL COUNTIES INCLUDING THE SIERRA FRONT... * AFFECTED AREA...Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 450 Western Nevada Sierra Front and Fire Zone 453 West Central Nevada Basin and Range. * Winds...Southwest winds 15 to 25 mph with gusts to 40 mph. Local gusts of 45 to 50 mph in wind prone areas. * Humidity...20 to 35%, then rising above 35% by sunset. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ273-200300- /O.CON.KREV.FW.W.0015.000000T0000Z-171020T0300Z/ Mono and Eastern Alpine Counties- 325 PM PDT Thu Oct 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR MONO AND EASTERN ALPINE COUNTIES... * AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties. * Winds...Southwest winds 15 to 25 mph with gusts to 40 mph. Local gusts to 50 mph in wind prone areas north of Bridgeport through early evening. * Humidity...10 to 20%, then rising above 25% after 8 PM. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
453 WWUS85 KREV 200054 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 554 PM PDT Thu Oct 19 2017 CAZ272-NVZ450-200200- /O.CAN.KREV.FW.W.0015.000000T0000Z-171020T0100Z/ Greater Lake Tahoe Area-Western Nevada Sierra Front- 554 PM PDT Thu Oct 19 2017 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR THE TAHOE BASIN AND THE WESTERN NEVADA SIERRA FRONT... The National Weather Service in Reno has cancelled the Red Flag Warning. Winds will remain strong and gusty into the night, however humidity continues to increase. $$ NVZ453-200300- /O.EXT.KREV.FW.W.0015.000000T0000Z-171020T0300Z/ West Central Nevada Basin and Range- 554 PM PDT Thu Oct 19 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN PERSHING AND CHURCHILL COUNTIES... * AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and Range. * Winds...Southwest winds 15 to 25 mph with gusts to 40 mph. * Humidity...12 to 22%, then rising above 30% by this evening. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ273-200300- /O.CON.KREV.FW.W.0015.000000T0000Z-171020T0300Z/ Mono and Eastern Alpine Counties- 554 PM PDT Thu Oct 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR MONO AND EASTERN ALPINE COUNTIES... * AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties. * Winds...Southwest winds 15 to 25 mph with gusts to 40 mph. Local gusts to 50 mph in wind prone areas north of Bridgeport through early evening. * Humidity...10 to 20%, then rising above 25% after 8 PM. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
493 WWUS85 KREV 200255 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 755 PM PDT Thu Oct 19 2017 NVZ453-200400- /O.EXP.KREV.FW.W.0015.000000T0000Z-171020T0300Z/ West Central Nevada Basin and Range- 755 PM PDT Thu Oct 19 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN PERSHING AND CHURCHILL COUNTIES... While strong and gusty winds will continue tonight, humidity values have increased, lessening the fire danger. $$ CAZ273-200400- /O.EXP.KREV.FW.W.0015.000000T0000Z-171020T0300Z/ Mono and Eastern Alpine Counties- 755 PM PDT Thu Oct 19 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR MONO AND EASTERN ALPINE COUNTIES... While strong and gusty winds will continue tonight, humidity values have increased, lessening the fire danger. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Oct 19, 3:24 AM PDT, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 19, 3:24 AM PDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Reno NV
324 AM PDT Thu Oct 19 2017
.SYNOPSIS...
A fast moving storm will bring windy conditions this afternoon
and tonight, with colder temperatures and a short period of
valley rain and mountain snow tonight into Friday. Warmer and
drier conditions are expected for the weekend and into next week.
&&
.SHORT TERM...
Current satellite imagery shows a deep low near the British
Columbia coast and a cold front moving into the Pacific Northwest
shifting southward. The forecast is on track for strong winds
this afternoon and tonight ahead of the approaching cold front.
There will also be a short period of higher precipitation rates
tonight with the frontal passage, mainly in northeast CA and in
the Sierra.
Expect peak gusts in northeast CA and in the lee of the Sierra up
to 50 mph in general, but up to 65 mph at wind prone locations.
(Wind prone locations include Highway 395 between Susanville and
the NV/CA border, along I-580 in the Washoe Valley, and also for
foothill locations around Reno, Carson City and Minden.) Drivers
on Highway 395/I-580 should be prepared for strong cross winds.
Lake wind advisories remain in effect for Lake Tahoe and Pyramid
Lake for wave heights up to 4 feet starting this afternoon.
Latest computer simulations continue to show a few hours of
heavier precipitation tonight between 10 PM and 5 AM as the cold
front quickly moves through. For locations that transition to
snow, snowfall rates 1+ inch/hour are possible for 1-3 hours
during the frontal passage. Snow levels are forecast to fall
overnight to 5000-5500 feet for northeast CA, to 6000-6500 in the
Tahoe Basin. Depending on how quickly rain turns to snow, there is
potential for a couple of inches of snowfall west of Susanville
in northeast CA (near and above 5500 feet), and in the Tahoe
Basin for 2 to 6 inches above 7500 feet. Less moisture is
transported into Mono County, but at the higher passes (Sonora and
Tioga) and for higher elevations on Mammoth Mountain, several
inches of snow are very possible.
The bottom line is to be prepared for some slick or slushy roads
across most Sierra passes tonight above 7000-7500 feet, and also
on the higher elevation routes west of Susanville such as Highways
36 and 44.
For total liquid precipitation amounts, expect around 0.50 inch
with locally up to 0.75 inch along the Sierra crest west of Tahoe
and into northeast CA west of Susanville, and 0.25-0.50 inch for
the rest of the Tahoe basin. For western NV, expect up to 0.10
inch across far western NV including Reno-Carson City, with higher
amounts up to 0.25 inch possible north of I-80.
Precipitation should taper off to showers early Friday morning,
but isolated snow showers could create slick patches at times
Friday on Sierra roads. Winds decrease but remain breezy in
valleys Friday, and will continue to be very strong across
ridges especially in Mono County.
On Saturday, a shortwave moving across the Pacific Northwest will
bring warm advection cloud cover to much of the region, with very
light precipitation possible north of Susanville and Gerlach. A
dusting of snow could fall in the Surprise Valley Saturday morning
as cold air is likely to remain deep enough for snow in the
valley during this shortwave passage. JCM
.LONG TERM...Sunday through next week...
A quiet, mild week is still on tap for next week. High pressure is
expected to settle over the Sierra by Monday with warm temperatures
and light winds. Areawide temperatures will likely be in the 70s,
from the mountain valleys to lower valleys. Even ridge and mountain
top temps below 10,000 feet will get into the 60s next week. The
ridge is showing some signs of breaking down toward the end of next
week, but how and when are yet to be determined. At least until
then, temperatures will average 10 to 15 degrees above average
during the day with records in the mountains not out of the
question. With the dry air in place, overnight lows will be
seasonable due to strong radiational cooling.
&&
.AVIATION...
Concern today will be the winds with gusts from the southwest to 35
kts at area terminals. Then tonight, winds will continue to be an
issue along with precip moving into the Sierra. Detailed concerns
for the terminals are grouped below:
KRNO/KCXP: LLWS will be the main concern and be prevalent through at
least 07Z. SFC winds will remain more south with SW winds off the
deck. After 07Z, moisture increasing will cut the winds a bit and
they are also expected to become more SW, aligned with the winds
aloft. Chances of seeing any MVFR CIGS is only 20-30% and focused
from 10-13Z.
KTVL/KTRK: Winds will continue to gust through 06Z with LLWS due to
channeling especially near KTVL. After 06Z, sfc winds will diminish
some as precip moves in. It is expected to be mainly in the form of
rain with MVFR CIGS from 07-12Z (80% chc). It will mix with and
change to -SN as it ends around 12Z, but no runway accumulation is
expected. LLWS will also wane after 12Z behind the cold front as
winds aloft weaken and sfc winds become more aligned with them.
KMMH: Winds to be gusty here, but also expecting them to be more
aligned with winds aloft. Therefore less LLWS is expected, but it is
still not out of the question. Peak gusts to 40 kts could occur from
02-09Z here. Little if any threat for CIGS/VIS restrictions as the
moisture is expected to rapidly thin before making it this far south.
For Friday, some gusty west winds up to 30 kts, but then winds are
expect to diminish by Saturday with VFR conditions for all
terminals.
&&
.FIRE WEATHER...
Winds still look to increase this afternoon and continue through
this evening. Latest model trends continue to show more moisture
with this system so the threat for critical conditions is much
diminished. That said, localized areas could see a brief period
of Red Flag conditions for 1-3 hours. The most likely place for
this to occur would be along 395 in Mono County south of Lee
Vining.
Wetting rains are likely for the Sierra west of 395 and also north
of Gerlach in Western Nevada. Further east and south, the threat
remains low with many areas in Western Nevada south of I-80 not
seeing a drop.
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 3 PM this afternoon to 5 AM PDT Friday NVZ005.
Lake Wind Advisory from 11 AM this morning to 5 AM PDT Friday
for Lake Tahoe in NVZ002.
Wind Advisory from 3 PM this afternoon to 5 AM PDT Friday NVZ003.
Lake Wind Advisory from 11 AM this morning to 8 PM PDT this
evening for Pyramid Lake in NVZ004.
CA...Wind Advisory from 3 PM this afternoon to 5 AM PDT Friday
CAZ070-071.
Lake Wind Advisory from 11 AM this morning to 5 AM PDT Friday
for Lake Tahoe in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Red Flag Warnings in California, 2017Red Flag Warnings in Nevada, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.